Florida, 2023

Heavy Rain in Florida, September 25, 2023

September 25, 2023 · NWS JAX · 2 events in 2 counties and zones

Southerly steering flow lifted a frontal zone from central FL northward with an increase in deeper moisture with PWAT nearing 2 inches. These ingredients combined with a passing short-wave trough produced isolated storms with locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southerly steering flow lifted a frontal zone from central FL northward with an increase in deeper moisture with PWAT nearing 2 inches. These ingredients combined with a passing short-wave trough produced isolated storms with locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 25, 7:16 PM EST, 29 minutes earlier.

Area forecast discussion, Sep 25, 7:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
816 PM EDT Mon Sep 25 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 816 PM EDT Mon Sep 25 2023

Widespread convection along the Interstate 4 corridor in central
FL early this evening will pivot northeastward towards the SGJ
terminal, with activity expected to remain east of the GNV
terminal at this time. We added a TEMPO group at SGJ from 02Z -
04Z tonight for briefly gusty winds and MVFR conditions during
heavier downpours. This activity is expected to weaken overnight
as it approaches the Duval County terminals. Confidence was only
high enough to include vicinity shower coverage at the rest of the
northeast FL terminals overnight, but please check for amendments
as the night progresses. VFR conditions are expected to prevail
through at least 09Z at SSI, but a few showers could approach the
terminal from the south after 04Z. Ceilings are then expected to
lower at the regional terminals after 08Z, with periods of IFR
conditions forecast at VQQ and GNV through around 13Z, and a
shorter period of IFR ceilings expected at JAX and CRG around or
just after sunrise. IFR conditions will also be possible around
sunrise at SGJ and SSI, but confidence was too low to include
anything other than low MVFR ceilings at this time. MVFR ceilings
will then prevail at the regional terminals after 14Z, with
thunderstorms developing after 16Z. We included PROB30 groups for
IFR visibilities during heavier downpours through the afternoon
hours on Tuesday at the regional terminals. East or southeasterly
winds sustained around 5 knots will become light and variable
overnight. Outside of convective activity on Tuesday, east-
northeasterly surface winds will generally prevail, with
sustained speeds increasing to 10-15 knots at the SSI and SGJ
coastal terminals towards noon.

&&

.NEAR TERM...
(Through Tonight)
Issued at 208 PM EDT Mon Sep 25 2023

High pressure will be east northeast of the region Tonight, with the
flow around it allowing more moisture to stream into area. Showers
and a few thunderstorms will continue through the night as upper
waves pass through.

Can not rule out a little patchy fog Tonight with increasing lower
level moisture, but with showers around anticipate enough mixing to
help minimize this potential.

Lows in the lower 70s will be common.

&&

.SHORT TERM...
(Tuesday through Thursday)
Issued at 208 PM EDT Mon Sep 25 2023

Strong high pressure will be centered over eastern Canada this
period, with frontal zone just to the south across central FL.
Ridging from the high will extend down into the southeastern US,
providing a prevailing onshore flow. Moisture will return in earnest
this period due to the onshore flow. The combination of the frontal
zone to the south, and waves moving east across the area in the
upper flow will provide convergence and instability. The result will
be wet and stormy weather throughout this period. Clouds and
rainfall coverage will limit strength of storms, but if breaks in
the clouds allow for heating during the day, a few strong storms
will become possible.

Rainfall amounts will start to pile up this period, but since area
has been pretty dry not expecting widespread issues. Although,
localized flooding potential will increase especially where stronger
cells develop.

There is a potential that a trough develops along the coast in this
onshore flow pattern Wednesday night into Thursday. Models have been
inconsistent with developing this feature over the last few days,
and this continues to be the case. If the trough does develop,
the main affect would be enhanced flow at the coast, and
additional convergence for coastal showers.

Due to rain and cloud coverage day time temperatures will be below
normal, while lows at night will trend near to a little above.

&&

.LONG TERM...
(Thursday night through next Monday)
Issued at 208 PM EDT Mon Sep 25 2023

The high will remain well to the north into Friday, as the upper
trough pivots through. Therfore, the moist onshore flow will
continue, with enhanced upper support. This will keep a
significant chance for showers and storms in the forecast through
Friday.

Model differences over the weekend, into early next week will
lead to a good deal of uncertainty during the later portion of
this period. While GFS and ECMWF both move surface high closer to
the region, the GFS is much closer, and ECMWF holds onto upper
troughing. So, GFS would trend toward a mainly dry weekend, while
ECMWF keeps precipitation in. At this point, will run with an
average of model solutions, and further refine this over the next
few cycles.

Temperatures this period will trend below normal during the day, but
near normal at night.

&&

.MARINE...
Issued at 208 PM EDT Mon Sep 25 2023

High pressure will be east of the region Tonight. High pressure will
be centered to the north Tuesday through weeks end. A frontal
boundary will lay west to east across central Florida from Tuesday
through Thursday. A coastal trough may develop later in the week,
which would further enhance the onshore flow.

Rip Currents: SE GA Moderate through Tuesday
              NE FL Moderate through Tuesday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  85  69  81 /  30  60  60  80
SSI  76  85  73  83 /  60  70  80  90
JAX  73  85  70  83 /  60  90  80  90
SGJ  74  85  72  83 /  60  90  80  90
GNV  72  86  70  83 /  60  90  50  90
OCF  72  88  71  85 /  60  90  50  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 25, 4:52 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
552 PM EDT Mon Sep 25 2023

FLZ136-236-252215-
Eastern Alachua FL-Western Alachua FL-
552 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALACHUA COUNTY THROUGH
615 PM EDT...

At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
Archer, or 9 miles southwest of Gainesville, moving north at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gainesville, Archer, University Of Florida, and Newnans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2949 8240 2954 8254 2973 8249 2964 8217
TIME...MOT...LOC 2152Z 200DEG 11KT 2959 8246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 4:53 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
553 PM EDT Mon Sep 25 2023

FLZ140-240-252230-
Central Marion FL-Eastern Marion FL-
553 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm near
Silver Springs Shores, or near Lynne, moving north at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ocklawaha, Moss Bluff, Silver Springs Shores, Lake Weir, and
Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2900 8194 2904 8205 2920 8205 2917 8182
TIME...MOT...LOC 2153Z 200DEG 11KT 2910 8195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 5:58 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
658 PM EDT Mon Sep 25 2023

FLZ038-137-237-252330-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
658 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES THROUGH 730 PM EDT...

At 658 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fruitland, or near Pomona Park, moving northeast at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crescent City, Pomona Park, Fruitland, Welaka, and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2945 8146 2939 8173 2942 8174 2943 8174
      2943 8175 2948 8177 2961 8154
TIME...MOT...LOC 2258Z 240DEG 15KT 2945 8165

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 6:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
749 PM EDT Mon Sep 25 2023

FLZ038-137-237-260015-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
749 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL FLAGLER AND
SOUTHEASTERN PUTNAM COUNTIES THROUGH 815 PM EDT...

At 746 PM EDT, Doppler radar was tracking a strong thunderstorm near
Andalusia, moving northeast at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crescent City, Pomona Park, Fruitland, Welaka, and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2945 8146 2939 8173 2942 8174 2943 8174
      2943 8175 2948 8177 2961 8154
TIME...MOT...LOC 2346Z 240DEG 15KT 2955 8145

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 6:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
750 PM EDT Mon Sep 25 2023

FLZ140-237-240-260015-
Central Marion FL-Western Putnam FL-Eastern Marion FL-
750 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARION AND WEST
CENTRAL PUTNAM COUNTIES THROUGH 815 PM EDT...

At 750 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orange Springs, or near Interlachen, moving north at 25 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Interlachen, Melrose Landing, Orange Springs, Hollister, Hog Valley,
Johnson, and Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2942 8184 2947 8201 2971 8203 2965 8170
TIME...MOT...LOC 2350Z 200DEG 20KT 2952 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS
Special weather statement, Sep 25, 7:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
814 PM EDT Mon Sep 25 2023

FLZ140-260045-
Eastern Marion FL-
814 PM EDT Mon Sep 25 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARION COUNTY
THROUGH 845 PM EDT...

At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 8 miles south of Juniper Springs, moving north at 25 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Juniper Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2934 8183 2934 8168 2931 8168 2929 8165
      2928 8164 2905 8164 2905 8166 2896 8166
      2896 8183
TIME...MOT...LOC 0014Z 182DEG 21KT 2906 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
September 25, 7:45 PM EST to 8:45 PM EST
Where
Flagler County, Espanola
Reported by
Mesonet
Coordinates
29.510, -81.310

A mesonet station in Bunnell measured 2.89 inches in about 1 hour.

Heavy Rain, Putnam

When
September 25, 7:47 PM EST to 8:47 PM EST
Where
Putnam County, 3.09 mi ENE of Hammond
Reported by
Mesonet
Coordinates
29.390, -81.470

A mesonet station in Crescent City measured 2.81 inches in about 1 hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130539, 1130540.